Alabama, 2006

Damaging Wind in Alabama, August 11, 2006

August 11, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 11, 2:38 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 2:38 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT FRI AUG 11 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS
ACROSS CENTRAL ALABAMA. GFS AND NAM ARE IN VERY GOOD AGREEMENT
THAT SOME RE-DEVELOPMENT WILL OCCUR TONIGHT/EARLY SATURDAY.
HOWEVER...THE 12Z GFS INITIALIZED MUCH BETTER THAT THE 12Z NAM. SO
THIS FORECAST PACKAGE WILL BE MOSTLY BASED ON THE GFS.

THE REASON FOR THE ENHANCEMENT WILL BE A COMBINATION OF A STRONG
TROF ALOFT AND A WEAK SURFACE FRONT. THIS WILL BE PUSHING ACROSS
THE AREA TONIGHT AND TOMORROW. THERE WILL BE ENOUGH INSTABILITY
TOMORROW TO GET THINGS GOING AGAIN TOMORROW. COVERAGE WILL BE A
LITTLE BIT HIGHER TOMORROW. AT THIS POINT...THE GFS AND NAM
CONTINUE TO BE IN GOOD AGREEMENT...BUT BY SUNDAY...THEY BEGIN TO
DEVIATE.

OVER THE LAST FEW MODELS RUNS...MODELS HAVE BEEN HINTING AT A HIGH
PRESSURE WEDGE BUILDING FROM THE EAST ACROSS THE AREA. FROM RUN TO
RUN...MODELS GO BACK ON FORTH ON THE STRENGTH OF THIS WEDGE. THE GFS
AND ECMWF HAVE BEEN THE MOST CONSISTENT. THE NAM HAS BEEN THE ONE
TO HAVE THE MOST DRASTIC CHANGES. FINALLY...THE 12Z RUN FALLING IN
LINE WITH THE REST ALTHOUGH NOW IT SEEMS THAT IT IS SHOWING THE
STRONGEST WEDGE OVER THE AREA.

ON SUNDAY...THUNDERSTORM COVERAGE WILL DEPEND ON HOW STRONG THE
WEDGE WILL BE. SINCE IM LEANING TOWARDS THE GFS...SOME STORMS
COULD BE POSSIBLE...ESPECIALLY ACROSS OUR EXTREME WESTERN ZONES.
THIS WEDGE WILL BEGIN TO BREAK DOWN LATE MONDAY AND SHOULD BE OUT
OF HERE BY TUESDAY AS THE NEXT SYSTEM APPROACHES.

TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL DURING THIS
TIME PERIOD. MOS GUIDANCE IS IN VERY GOOD AGREEMENT THROUGH THE
SHORT TERM. SO I DID NOT SEE ANY REASON TO DEVIATE MUCH FROM IT.

10/ARM

.LONG TERM...WEDNESDAY THROUGH SATURDAY.

ONCE AGAIN...I SEE NO REASON TO DEVIATE MUCH FROM WHAT WE HAVE GOING
ON THE PREVIOUS FORECAST PACKAGE. LONG RANGE MODELS CONTINUE TO SHOW
AT OR SLIGHTLY ABOVE NORMAL TEMPERATURES DURING THE PERIOD.
AFTERNOON THUNDERSTORMS CONTINUE TO BE A POSSIBILITY. LONG RANGE GFS
SHOWS A WEAK FRONT APPROACHING THE AREA ON WEDNESDAY. IT HAS BEEN
CONSISTENT NOW FOR A FEW RUNS. THE QUESTION WILL BE HOW FAR SOUTH
THE FRONT WILL PUSH. THE 12Z RUN DOES NOT PUSH THE FRONT TOO FAR
SOUTH AND IT ACTUALLY KEEPS IT STALL SOMEWHERE ACROSS CENTRAL
ALABAMA. THIS SHOULD PROVIDE ENOUGH LIFT THROUGH THE REST OF WEEK TO
ENHANCE AFTERNOON THUNDERSTORMS.

10/ARM

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

THROUGH 01Z EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH MAINLY MVFR CONDITIONS. SOME STORMS MAY BE
SEVERE. FROM 01Z TO 14Z ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE WITH CEILINGS 3000 TO 5000 FEET. SOME PATCHY FOG MAY
DEVELOP IN AREAS THAT RECEIVED RAIN...MAINLY AFTER MIDNIGHT. AFTER
14Z EXPECT CEILINGS 4000 TO 6000 FEET WITH SOME ISOLATED SHOWERS
AND THUNDERSTORMS.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  88  70  88 /  60  50  20  20
ANNISTON    72  87  71  88 /  60  60  30  20
BIRMINGHAM  72  89  72  90 /  60  60  20  20
TUSCALOOSA  74  90  73  93 /  60  50  20  20
CALERA      73  90  73  91 /  60  60  20  20
AUBURN      73  88  72  90 /  60  60  40  20
MONTGOMERY  74  91  73  92 /  60  60  30  30
TROY        74  91  73  91 /  40  60  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 11, 12:25 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT FRI AUG 11 2006

ALZ011>015-017>050-121830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO 60 MPH ARE
POSSIBLE ACROSS MUCH OF THE COUNTY WARNING AREA FROM 1 PM UNTIL
10 PM. THE HIGHEST CHANCE FOR ANY SEVERE WEATHER WILL GENERALLY BE
EAST OF INTERSTATE 65 WHERE THE AIR MASS HAS WARMED AND BECOME MORE
UNSTABLE. WHERE STORMS PERSIST FOR ANY LENGTH OF TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH 1 TO 2 INCHES POSSIBLE IN A VERY
SHORT PERIOD OF TIME.

A LOW PRESSURE DISTURBANCE AND COLD FRONT WILL APPROACH CENTRAL
ALABAMA THIS AFTERNOON AND EVENING.  THE COMBINATION OF
RELATIVELY STRONG ATMOSPHERIC WINDS IN PLACE...ABUNDANT MOISTURE...
AND AN UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS CAN BE
EXPECTED THROUGH THE EVENING HOURS.  DAMAGING WINDS UP TO 60
MPH AND LOCALLY HEAVY RAINFALL UP TO TWO INCHES ARE THE MAIN HAZARDS
EXPECTED FROM THE STORMS.

THE SHOWERS AND STORMS WILL WEAKEN WITH THE LOSS OF DAYTIME HEATING
AFTER 10 PM CDT TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY...MAINLY
BETWEEN NOON AND 7 PM CDT...SOUTH OF A LIVINGSTON TO CLANTON TO
WEDOWEE LINE AS A COLD FRONT MOVES THROUGH.  THE MAIN HAZARDS
ASSOCIATED WITH THESE THUNDERSTORMS ARE WIND GUSTS UP TO 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS ALL LOCATIONS MAINLY BETWEEN 1 PM AND
10 PM CDT.  ACTIVATION MAY BE NECESSARY NOON TO 7 PM CDT SATURDAY
SOUTH OF A LIVINGSTON TO WEDOWEE LINE.

KSL

In the hours before

Special weather statement, Aug 11, 1:29 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT FRI AUG 11 2006

ALZ036-037-112030-
COOSA-TALLAPOOSA-
229 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 330 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHEAST OF GOODWATER TO 7 MILES
SOUTHWEST OF WEOGUFKA...MOVING SOUTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GOODWATER...WEOGUFKA...KELLYTON...GOLDVILLE...ROCKFORD...NEW SITE...
ALEXANDER CITY AND WIND CREEK STATE PARK THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 11, 2:43 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI AUG 11 2006

ALZ035-112130-
CHILTON-
343 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 430
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JEMISON...MOVING EAST AT 10 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THORSBY...JEMISON AND
INGRAM THROUGH 430 PM CDT.

KSL
Special weather statement, Aug 11, 3:27 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT FRI AUG 11 2006

ALZ025-035-112215-
CHILTON-SHELBY-
427 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND SOUTHERN
SHELBY COUNTIES UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS OVER SOUTHERN SHELBY AND NORTHERN CHILTON COUNTY.
THESE STORMS WERE NEARLY STATIONARY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO...JEMISON...
CALERA...SHELBY CO AIRPORT...THORSBY AND COLUMBIANA THROUGH 515 PM
CDT.

KSL
Special weather statement, Aug 11, 3:36 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI AUG 11 2006

ALZ034-112215-
BIBB-
436 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF BRENT...MOVING EAST AT 10 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRENT AND CENTREVILLE
THROUGH 515 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL
Special weather statement, Aug 11, 4:21 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI AUG 11 2006

ALZ041-112245-
AUTAUGA-
521 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 545
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POSEYS CROSSROADS...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BILLINGSLEY...POSEYS
CROSSROADS AND MARBURY THROUGH 545 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 11, 4:38 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT FRI AUG 11 2006

ALZ043-044-112330-
ELMORE-MONTGOMERY-
538 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 630 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF MILLBROOK...MOVING SOUTHEAST AT 15
MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLBROOK...COOSADA...
WETUMPKA...BLUE RIDGE...AND METRO MONTGOMERY THROUGH 630 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61

The radar

The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
August 11, 4:52 PM CST
Where
Dallas County, 7 mi N of Selma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.500, -87.017

A few trees were blown down in the Valley Grande area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531013.